Kansas, 2019

Tornado and Flood in Kansas, May 17 to 18, 2019

May 17 to 18, 2019 · NWS ICT · 8 events in 2 counties and zones

Strong storms moved across north central Kansas producing significant winds and some sporadic severe hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong storms moved across north central Kansas producing significant winds and some sporadic severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 17, 6:54 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 17, 6:54 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
754 PM CDT Fri May 17 2019

...Aviation Section Updated...

.SHORT TERM...(This evening through Monday night)
Issued at 317 PM CDT Fri May 17 2019

Multiple chances for strong to severe storms from tonight through
tomorrow night.

A strong upper trough continues to push northeast out of the four
corners region. A surface low over eastern CO will continue to
strengthen and slowly shift toward the NE/KS/CO region this
afternoon. A dryline will sharpen through the afternoon and extend
south from the low from northeast Kansas to Texas. Discrete
storms are progged to develop along the dryline in western KS with
perpendicular deep layer shear across the dryline. However
backing occurs from 700mb to 500mb would suggest storms may be
less organized. Storm development in western Kansas could glance
by Central Kansas late this evening but a stronger cap in the area
suggests storms may struggle to make it into the CWA.

The approaching cold front with synoptic scale lift with weak CIN
across Central KS could produce some strong to severe storms
overnight. Likely mode is more linear overnight as deep layer flow
parallels the front. Severe hail up to half dollar size with
gusts up to 65 mph may be possible across Central KS and dime to
quarter size hail possible across South Central and Southeast KS.

Lift increases into the early morning hours from the approaching
trough. This, combined with lift from the right entrance region of
an upper jet and weak CIN over the area, may spark early
convection across much of the area. Backing in the 700mb flow will
likely hinder well organized convection in the morning, so
thinking mainly strong to marginally severe storms possible.

Throughout the day Saturday, enhanced lift from the trough with a
stalled cold front will continue to weaken any cap across the entire
area and will likely result in widespread convection. The RAP is the
most aggressive with this idea. Storm mode seems the most
challenging-although with such large forcing for ascent a widespread
clusters seem the most plausible. Model differences exist in the
strength/ position of the frontal boundary as well as the strength
of the CAP. If the CAP persists more explosive convection may be
possible. Main hazards that are expected with afternoon convection
will be mainly severe hail up to golf ball to lime size and severe
wind gusts. Messy congealing storm modes may limit even larger
severe hail.

However early on if a any discrete storms are able to organize all
severe hazards will be possible across south central KS. Significant
hail to near tennis ball size, a couple of tornadoes, and severe
winds will be possible. RAP soundings indicate decent ESRH with 0-
3km CAPE near 220 j/kg and very low LCLs across south central KS.
Hodographs show decent low level curvature but are rather chaotic
aloft with some backing above 750mb, this does lessen the confidence
in widespread sig hail/tornadoes some but the possibility does exist.

Sunday is looking quiet behind the front and in a large scale
subsidence pattern.

.LONG TERM...(Tuesday through Friday)
Issued at 317 PM CDT Fri May 17 2019

The next period of concern is Monday. Yet another upper level
trough will be influencing the area Monday with a strengthening
sfc low off the east. Potential for very heavy rain exists Monday
into Tuesday as PW anomalies approach 3 standard deviations above
normal, mainly confined to South Central and Southeast KS. Higher
confidence is in the concern for flooding during this period.
Large differences remain in model output of the warm front and
associated instability. Further model runs will help the resolve
the severe weather potential. Another shot of weather looks to hit
the area mid-next week. Stay tuned for updates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 754 PM CDT Fri May 17 2019

Primary aviation concerns: Gusty winds, LLWS, TSRA

Deepening low pressure over the High Plains will allow gusty south
winds to continue well into the night, along with a continued risk
of LLWS as the low level jet increases. TSRA have begun developing
along the dryline over western Kansas and these storms may clip
portions of central KS later this evening. Given the potential, I
have added a VCTS mention for that area. Storms may wane some
overnight, although with the dryline/frontal boundary nearby, we
cannot completely rule out SHRA/TSRA at anytime overnight.
Regardless, the coverage of TSRA is expected to increase on
Saturday, with a continued threat of strong to severe storms.
Significant reductions in visibility are likely due to heavy rain.
Which terminals will see the greatest impact is still a bit
unclear, and we'll continue to refine this area in later TAF
cycles.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  77  55  72 /  40  60  70   0
Hutchinson      65  76  53  71 /  40  50  70   0
Newton          68  75  53  70 /  40  60  70  10
ElDorado        69  76  54  71 /  40  70  70  10
Winfield-KWLD   70  76  55  73 /  30  70  70   0
Russell         56  77  48  69 /  40  30  60   0
Great Bend      56  77  50  70 /  30  30  60   0
Salina          65  76  52  70 /  50  60  70  10
McPherson       65  76  53  70 /  40  60  70  10
Coffeyville     70  75  57  76 /  40  80  80  10
Chanute         69  75  56  74 /  30  80  80  10
Iola            69  75  56  73 /  20  80  80  20
Parsons-KPPF    70  74  56  75 /  30  80  80  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RM
Hazardous weather outlook, May 17, 8:04 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
904 PM CDT Fri May 17 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
904 PM CDT Fri May 17 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are possible this evening across Central
Kansas, especially portions of Barton and Russell Counties. The
primary risks are large hail up to half dollar size and damaging
wind gusts to 65 mph. However, the environment may remain conducive
for a tornado threat as well. Please see Tornado Watch 177 for
additional details.

Thunderstorms may also develop overnight across South Central and
Southeast Kansas with dime to quarter size hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely across much of the area on Saturday and
Saturday night. Morning storms expected to be strong to marginally
severe. The greater risk of severe storms are possible Saturday
afternoon and evening, with the main risks being large hail and
damaging winds. Any discrete storms to develop may carry the risk
of
a tornado or two as well as significant hail potential. Locally
heavy rainfall can also be expected.

Another round of thunderstorms will affect the area Monday into
Tuesday. While some severe weather is possible, the main risk is
expected to be very heavy rainfall which could renew flooding
across the area.

Chances for thunderstorms will return by late Wednesday through
Thursday. A few strong to marginally severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight and likely on Saturday.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 17, 9:11 PM CST to 9:12 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Measured at the Russell Airport.

Hail, Russell

When
May 17, 9:13 PM CST to 9:14 PM CST
Where
Russell County, 1.75 mi WNW of Lucas
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.060, -98.580

Hail, Russell

When
May 17, 9:28 PM CST to 9:29 PM CST
Where
Russell County, 1.75 mi WNW of Lucas
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.060, -98.580

Hail, Barton

When
May 17, 10:12 PM CST to 10:13 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Winds of 60 mph were also reported.

Thunderstorm Wind, Barton

When
May 17, 10:12 PM CST to 10:13 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Hail up to the size of quarters was also reported.

Tornado, Barton

When
May 17, 10:30 PM CST to 10:31 PM CST
Where
Barton County, 5.13 mi SE of Dundee to 5.31 mi SE of Dundee
Rating
EFU
Path length
0.22 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.270, -98.810

Brief rope shaped tornado was on the ground for less than one minute. It was located near the Barton and Stafford county line.

Hail, Barton

When
May 17, 10:38 PM CST to 10:39 PM CST
Where
Barton County, 1.77 mi ESE of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.740

Flood, Barton

When
May 17, 10:56 PM CST to May 18, 1:00 AM CST
Where
Barton County, 1.82 mi SE of Great Bend to 1.77 mi ENE of Great Bend
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.353, -98.744

Trained spotters reported that a few roads were flooded due to overflowing storm drains.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825211, 825207, 825208, 825209, 825212, 816520, 825210, 825206.